Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 3, NWS Pittsburgh, PA

January 12, 20174 counties in Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jan 12, 2017, 9:31 AM EST for 4 counties in Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2017, 9:31 AM EST (14:31 UTC)
Expired
Jan 12, 2017, 12:30 PM EST
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Jefferson County, PA

The radar

The Pittsburgh radar (KPBZ), 92 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 2.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 545 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
545 m²/s²
0-3 km storm-relative helicity
564 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WGUS51 KPBZ 121431
FFWPBZ
PAC005-019-031-065-121730-
/O.NEW.KPBZ.FF.W.0003.170112T1431Z-170112T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
931 AM EST THU JAN 12 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Northwestern Jefferson County in west central Pennsylvania...
  Northern Armstrong County in west central Pennsylvania...
  Butler County in west central Pennsylvania...
  Clarion County in west central Pennsylvania...

* Until 1230 PM EST.

* At 930 AM EST, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Up to one inch of rain
  has already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Butler, Clarion, Knox, Rimersburg, Homeacre-Lyndora,
  Shanor-Northvue, Meridian, Slippery Rock, New Bethlehem, Prospect,
  Chicora and East Brady.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 92 and 105.
 
  Interstate 80 in Pennsylvania between mile markers 44 and 72.
 
Please report flooding by calling 412-262-
1988, posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4104 7922 4085 7970 4086 8016 4101 8016
      4117 8000 4117 7971 4119 7967 4125 7965
      4128 7960 4132 7960 4134 7948 4139 7948
      4139 7940 4142 7940 4143 7935 4143 7921

$$
34
1 follow-up statement
394 
WGUS71 KPBZ 121638
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1138 AM EST THU JAN 12 2017

PAC005-019-031-065-121648-
/O.CAN.KPBZ.FF.W.0003.000000T0000Z-170112T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson PA-Armstrong PA-Butler PA-Clarion PA-
1138 AM EST THU JAN 12 2017

...THE FLASH FLOOD WARNING FOR JEFFERSON...NORTHERN ARMSTRONG...
BUTLER AND CLARION COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 4104 7922 4085 7970 4086 8016 4101 8016
      4117 8000 4117 7971 4119 7967 4125 7965
      4128 7960 4132 7960 4134 7948 4139 7948
      4139 7940 4142 7940 4143 7935 4143 7921

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 8:43 AM EST, 48 minutes earlier.

Area forecast discussion, Jan 12, 8:43 AM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
843 AM EST Thu Jan 12 2017

.SYNOPSIS...
More rain is expected today ahead of a cold front. More seasonable
temperatures return by Friday. A wintry mix is possible over the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Issued a Flash Flood Watch earlier due to concerns about training
showers and embedded convection across the northern counties.
HRRR/RAP were showing 1 to 1.5 inch rainfall totals over a few
hours which are starting to bear out over Mercer and Venango
Counties. Will need to continue to watch rainfall totals through
the afternoon, as another round of enhanced rain is possible with
the frontal passage later today. Cannot rule out a southward
expansion of the watch. Will also need to monitor wind speeds.
While there has been no indication of the strong low-level jet
mixing down along the convective line, the ridges will need to be
checked for possible advisory-level gusts later today. Have
freshened up PoPs and QPF grids based on radar trends and RFC
guidance.

Previous...
The next cold front will keep in the risk for showers
throughout the day, with the best chance coming during the
afternoon, as the boundary approaches. The front will barrel
through late this afternoon, so the PoP forecast has been created
in conjunction with FROPA. Its not completely out of the question
that a rumble of thunder is possible along the boundary. The main
concern will be strong winds ahead of and along the front. A
strong low level jet will remain over the area all day. There is
the potential for these stronger winds to mix down to the surface,
however, the greatest threat for advisory level winds will remain
over the higher elevations, as the region remains in the warm
sector. Have increased wind gusts for the entire area today.
Temperatures have also been increased.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
The front will rush through this evening, bringing a quick end to
the rain, and also ushering in a much colder air mass.

High pressure will build over the eastern Great Lakes behind the
front, keeping the area dry on Friday. This feature will play a
crucial role in determining the weather type for the weekend. As
of now, confidence is increasing for the existence of a wintry
mix to occur on Saturday over at least the southern half of the
forecast area. There is, however, large uncertainty in the
northward extent of the precipitation and warm air on Saturday,
thus a blend of model data was used. Sufficient cold air damming
should result in freezing rain to occur, with the largest ice
accumulation amounts progged over Garrett and Tucker Counties.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Large operational model differences on what happens to the front
Saturday night and Sunday, but focusing more on Ensemble data, the
boundary should be shoved well to the south on Sunday. High
pressure will build in behind the front with the next system
progged for later on Tuesday.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
MVFR to local IFR and periodic showers are expected to continue
today as a cold front slides toward the area. The front is
progged for a late afternoon/early evening passage with a wind
shift to the W.

LLWS potential will continue until increased mixing results in
S-SW surface gusts near 30 kt after daybreak.

.OUTLOOK...
Periodic restrictions are expected through early next week as a
series of disturbances cross the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Flash Flood Watch through this evening FOR OHZ039>041.
PA...Flash Flood Watch through this evening FOR PAZ007>009-013>015-
     020.
WV...None.

&&
Hazardous weather outlook, Jan 12, 9:19 AM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
919 AM EST THU JAN 12 2017

OHZ039>041-PAZ007>009-013>015-020-131430-
TUSCARAWAS-CARROLL-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-BEAVER-
919 AM EST THU JAN 12 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION ON SATURDAY COULD RESULT IN
HAZARDOUS TRAVEL CONDITIONS. HEADLINES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ048>050-057>059-068-069-PAZ016-021>023-029-031-073-075-WVZ001>004-
012-021-509-131430-
COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
919 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION ON SATURDAY COULD RESULT IN
HAZARDOUS TRAVEL CONDITIONS. HEADLINES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ074-076-WVZ510>514-131430-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
919 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG WIND GUSTS ARE POSSIBLE TODAY...PARTICULARLY OVER THE RIDGE
TOPS. WINDS COULD APPROACH ADVISORY LEVELS, NECESSITATING AN
ISSUANCE OF A WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION ON SATURDAY COULD RESULT IN
HAZARDOUS TRAVEL CONDITIONS. HEADLINES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 12, 9:30 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
930 AM EST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      STONEBORO               41.34N  80.11W
01/12/2017                   MERCER             PA   EMERGENCY MNGR

            HOUSE FLOODED

&&

EVENT NUMBER PBZ1700222

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 6:39 AM ESTFlash Flood WatchPBZBeaver, Butler, Clarion, Forest, Lawrence, Mercer and 1 more10 hr
Jan 12, 7:33 AM ESTFlash Flood WarningPBZMercer, Venango3 hr
Jan 12, 8:06 AM ESTFlash Flood WarningPBZLawrence3 hr
Jan 12, 10:27 AM ESTRiver Flood AdvisoryPBZAllegheny3 days
Jan 12, 10:37 AM ESTAreal Flood WarningPBZForest, Mercer, Venango6 hr
Jan 12, 11:02 AM ESTAreal Flood WarningPBZLawrence5 hr
Jan 12, 1:34 PM ESTSevere Thunderstorm WarningPBZBeaver, Lawrence41 min
Jan 12, 1:50 PM ESTAreal Flood WarningPBZLawrence115 min
Jan 12, 1:56 PM ESTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango34 min
Jan 12, 2:14 PM ESTSevere Thunderstorm WarningPBZBeaver46 min
Jan 12, 2:15 PM ESTSevere Thunderstorm WarningPBZArmstrong, Beaver, Butler, Clarion, Lawrence, Mercer45 min
Jan 12, 2:24 PM ESTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Jefferson, Venango51 min
Jan 12, 2:40 PM ESTSpecial Weather StatementPBZArmstrong, Beaver, Butler, Clarion, Jefferson80 min
Jan 12, 2:42 PM ESTSpecial Weather StatementPBZWashington63 min
Jan 12, 3:20 PM ESTSpecial Weather StatementPBZAllegheny, Armstrong, Butler, Indiana, Jefferson, Washington and 1 more70 min
Jan 12, 3:42 PM ESTSpecial Weather StatementPBZGreene63 min
Jan 12, 5:38 PM ESTRiver Flood WarningPBZVenango29 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZArmstrong, Clarion33 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZArmstrong, Clarion35 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZArmstrong37 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZArmstrong31 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZAllegheny, Westmoreland44 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZAllegheny49 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.